Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 74, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2004, 9:44 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2004, 9:44 PM EDT (01:44 UTC)
- Expired
- Aug 11, 2004, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 110146 FFWPBZ PAC051-110445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 944 PM EDT TUE AUG 10 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN PENNSYLVANIA * UNTIL 1245 AM EDT * AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM VERY HEAVY RAIN WHICH HAS FALLEN OVER PORTIONS OF CENTRAL AND NORTHERN FAYETTE COUNTY. THE HEAVIEST RAIN HAS FALLEN IN A LINE FROM BROWNSVILLE TO WALTERSBURG TO CONNELLSVILLE TO INDIAN HEAD. ALMOST 2 INCHES OF RAIN HAS FALLEN OVER THESE AREAS IN THE PAST HOUR AND RAIN SHOULD CONTINUE TO FALL THROUGH 11PM. <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4008 7938 3988 7942 3986 7991 4007 7987 $$
1 follow-up statement
000 WGUS71 KPBZ 110242 FFSPBZ PAC051-110430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1036 PM EDT TUE AUG 10 2004 ...A FLASH FLOOD WARNING CONTINUES FOR FAYETTE COUNTY UNTIL 1245 AM EDT... NOAA NATIONAL WEATHER SERVICE IS CONTINUING THE FLASH FLOOD WARNING FOR FAYETTE COUNTY PENNSYLVANIA UNTIL 1245 AM WEDNESDAY. SOME LOCATIONS BETWEEN BROWNSVILLE AND CONNELLSVILLE HAVE RECEIVED MORE THAN 2 INCHES OF RAIN THIS EVENING. EMERGENCY MANAGEMENT HAS REPORTED ROADS FLOODED IN THE CONNELLSVILLE AREA. NOAA NATIONAL WEATHER SERVICE RADAR SHOWS ANOTHER BAND OF HEAVY RAIN SHOWERS CAN BE MOVING EASTWARD ACROSS THE HARDHIT AREAS OF NORTHERN FAYETTE COUNTY BETWEEN 11 PM AND MIDNIGHT. SO ADDITIONAL LOCATIONS CAN GET FLOODING BEFORE 1245 AM WEDNESDAY. TRAVELERS...NEVER GO THROUGH FLOOD WATERS. IT IS HARD TO JUDGE THE DEPTH OF THE MUDDY WATER...AND THE AMOUNT OF DEBRIS RUNNING IN IT...PARTICULARLY IN THE DARK OF NIGHT. SEEK HIGHER GROUND. STAY TUNED FOR UPDATES FROM NOAA NATIONAL WEATHER SERVICE. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:43 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 10, 7:43 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 743 PM EDT TUE AUG 10 2004 .SHORT TERM (REST OF TODAY THROUGH WEDNESDAY NIGHT)... MADE UPDATE TO DROP MENTION OF SEVERE THUNDERSTORM WATCH. PER RADAR DATA AND LATEST RUC MODEL RUN...THERE IS STILL A CHANCE OF THUNDERSTORMS UNTIL LATE EVENING. AFTER THAT A SLIGHT CHANCE OF SHOWERS WITH PATCHY FOG TOWARD DAWN. 18Z ETA MODEL RUN SHOWED ANOTHER BAND OF PRECIPITATION MOVING THROUGH THE NEXT EMBEDDED SYSTEM ROTATING AROUND THE UPPER LOW OVER EASTERN CANADA. THERE CAN BE AFTERNOON THUNDERSTORMS DUE TO DAYTIME SURFACE HEATING INCREASING THE INSTABILITY. OTHERWISE EXPECT A CHANCE OF SHOWERS INTO WEDNESDAY NIGHT. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 143 PM EDT TUE AUG 10 2004 AVIATION... FRONTAL BOUNDARY MOVING TOWARD CWA. THUNDERSTORMS ARE STARTING TO POP UP AHEAD OF THE FRONT. SPC HAS PUT THE NORTHEASTERN HALF OF THE CWA IN A SEVERE THUNDERSTORM WATCH UNTIL 8 PM . ADDED TEMPO GROUPS FOR THUNDER UNTIL THEN WITH GUSTY WINDS TO 40KT. SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... COLD FRONT IN CENTRAL OHIO IS SLOWLY MOVING EAST AND WELL SEE A FROPA THIS EVENING. BEST INSTABILITY THIS AFTN AND EVENING PREFRONT. ATTM SPC HAS OUR ENTIRE CWA IN SLIGHT RISK DAY ONE. H8 WINDS RUNNING 25 KTS AND H7 40KTS. UNIDIRECTIONAL WIND SO IT APPEARS MAIN THREAT IS DAMAGING WINDS AND HAIL. SECONDARY FRONT COMES THRU ON WEDNESDAY AS UPPER LOW REMAINS OVER THE CENTRAL GREAT LAKES. LONG TERM (FRIDAY THROUGH TUESDAY)... UPPER TROUGH AXIS REMAINS TO THE WEST OF CWA INTO FRIDAY. SO CHC POPS CONTINUE. TROUGH FINALLY BEGINS TO LIFT OUT FRIDAY NIGHT AND ON INTO SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && SHORT TERM...11
Hazardous weather outlook, Aug 10, 11:22 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1122 AM EDT TUE AUG 10 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-110915- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1122 AM EDT TUE AUG 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE DAMAGING WINDS. HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING FOR WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 10, 6:13 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG ST. CLAIRSVILLE 40.08N 80.90W
08/10/2004 BELMONT OH SKYWARN SPOTTER
LARGE TREES AND POWER LINES BLOWN DOWN.
0340 PM HAIL ST. CLAIRSVILLE 40.08N 80.90W
08/10/2004 0.75 INCH BELMONT OH SKYWARN SPOTTER
&&
AWIPSUSRLocal storm report, Aug 10, 7:02 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG GREENSBURG 40.31N 79.54W
08/10/2004 WESTMORELAND PA COUNTY EOC
LARGE TREES AND POWER LINES BLOWN DOWN.
0640 PM TSTM WND DMG MORGANTOWN 39.64N 79.95W
08/10/2004 MONONGALIA WV LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0650 PM TSTM WND DMG 5 E MORGANTOWN 39.64N 79.86W
08/10/2004 MONONGALIA WV COUNTY EOC
&&
AWIPSUSRLocal storm report, Aug 10, 7:09 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 W BRUCETON MILLS 39.66N 79.68W
08/10/2004 1.25 INCH PRESTON WV SKYWARN SPOTTER
0650 PM TSTM WND DMG 5 E MORGANTOWN 39.64N 79.86W
08/10/2004 MONONGALIA WV SKYWARN SPOTTER
LARGE TREES AND POWER LINES DOWN.
0650 PM HAIL 5 E MORGANTOWN 39.64N 79.86W
08/10/2004 1.00 INCH MONONGALIA WV SKYWARN SPOTTER
&&
AWIPSUSRLocal storm report, Aug 10, 7:17 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
717 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 5 S UNIONTOWN 39.83N 79.72W
08/10/2004 0.75 INCH FAYETTE PA SKYWARN SPOTTER
&&
AWIPSUSRSpecial weather statement, Aug 10, 7:56 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 756 PM EDT TUE AUG 10 2004 MDZ001-110054- GARRETT MD- 756 PM EDT TUE AUG 10 2004 ...STRONG THUNDERSTORMS MOVING INTO NORTHERN GARRETT COUNTY... AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE NORTHERN HALF OF GARRETT COUNTY. THESE STORMS ARE MOVING TO THE EAST NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 40 MPH...HAIL...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES TO ACCOMPANY THESE STORMS. LOCATIONS IN THE PATH INCLUDE...FRIENDSVILLE...ACCIDENT...GRANTSVILLE AND MCHENRY.
Special weather statement, Aug 10, 8:20 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 820 PM EDT TUE AUG 10 2004 PAZ032-110117- FAYETTE PA- 820 PM EDT TUE AUG 10 2004 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH FAYETTE COUNTY... A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH FAYETTE COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 25 MPH. EXPECT WIND GUSTS TO 40 MPH...HAIL...VERY HEAVY DOWNPOURS AND LIGHTNING STRIKES. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...MASONTOWN...GRINDSTONE AND UNIONTOWN.
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.